Funnel Cloud, Grant
- When
- May 22, 3:51 PM CST
- Where
- Grant County, 1.22 mi NE of Muscoda
- Reported by
- Trained Spotter
- Coordinates
- 43.190, -90.430
Funnel clouds were sighted near Muscoda.
Numerous funnel clouds were sighted across southwest Wisconsin during the afternoon and early evening of May 22nd. None of these funnels touched down and occurred with showers and thunderstorms that developed along a slow moving trough of low pressure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Numerous funnel clouds were sighted across southwest Wisconsin during the afternoon and early evening of May 22nd. None of these funnels touched down and occurred with showers and thunderstorms that developed along a slow moving trough of low pressure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 1:55 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT WED MAY 22 2013 .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT) ISSUED AT 255 PM CDT WED MAY 22 2013 AS ONE UPPER LOW EXITS...THE NEXT LARGE TROUGH OR UPPER LOW OVER WESTERN US IS MAKING A CHALLENGING FORECAST FOR UPCOMING HOLIDAY WEEKEND. BESIDES FOCUS ON LINGERING RAIN THREAT TONIGHT...MOST OF THE ATTENTION WILL BE CENTERED ON RAIN CHANCES STARTING LATE FRIDAY NIGHT. NEARLY STACKED LOW CONTINUES TO ROTATE OVER AREA...WITH SLIGHT EAST DRIFT. SURFACE LOW IS OVER SOUTHERN WISCONSIN THIS AFTERNOON WITH A MAJORITY OF PRECIPITATION NORTH AND EAST OF THAT. CONCENSUS SUGGESTS AREAS OUTSIDE OF CURRENT RAIN SHIELD ALONG AND NORTHEAST OF INTERSTATE 94 WILL FILL IN WITH MORE SHOWER AND ISOLATED THUNDERSTORM DEVELOPMENT HEADING INTO THE EVENING. SOME SURFACE AND MIXED LAYER CAPE OVER SOUTHERN WISCONSIN COULD HELP IN THIS PROCESS AS WELL. MESOSCALE MODELS ARE QUITE ROBUST WITH DEVELOPMENT BUT EVEN IF THIS IS OVERDONE...PLAN ON KEEPING RELATIVELY HIGH RAIN CHANCES AT LEAST INTO EARLY MORNING HOURS THURSDAY. UPPER TROUGH SWINGING DOWN OVER EASTERN CANADA SHOULD BE ENOUGH UPSTREAM PUSH TO KEEP OUR PESKY LOW MOVING EAST...AND PERHAPS EVEN PICK UP SOME SPEED OVERNIGHT WITH STRONGER SUBSIDENCE AND RELATED DRYING. WITH MOST AREAS EXPECTED TO BE DRY BY DAYBREAK THURSDAY...SKIES SHOULD CLEAR QUICKLY WITH COOL AIRMASS REMAINING IN PLACE TO CLOSE OUT THE WEEK. RIDGE AXIS SETTLES IN BY DAYBREAK FRIDAY MORNING AND WITH IDEAL CONDITIONS FOR RADIATIONAL COOLING...STILL LOOKING AT FROST POTENTIAL FOR MAINLY CENTRAL AREAS OF WISCONSIN. ADVISORIES WILL LIKELY BE NEEDED AT SOME POINT...ESPECIALLY FOR FAVORED COLDER AREAS. BY FRIDAY NIGHT...RIDGE AXIS MOVES EAST AND LOW LEVEL MOISTURE RETURN ASSOCIATED WITH WARM FRONT COULD BE ENOUGH TO GENERATE OR BRING IN THUNDERSTORMS. SOME TIMING DIFFERENCES IN GUIDANCE WITH 25/12Z NAM THE FASTEST AND MOST ROBUST WITH CONVECTION. ALSO SOME UNCERTAINTY ON HOW FAR EAST THIS RAIN THREAT WILL MAKE IT. EITHER WAY SATURDAY MORNING LOOKS LIKE BEST RAIN THREAT...ESPECIALLY WEST OF THE MISSISSIPPI RIVER. MEDIUM RANGE GUIDANCE SUGGESTS WHAT EVER FORMS COULD SETTLE SOUTH OF THE AREA SO PART OF SATURDAY COULD DRY OUT. THIS WOULD BE SUPPORTED BY DRIER AIR PUSHING IN FROM THE NORTH IN RESPONSE TO STRENGTHENING LOW OVER NORTHEAST STATES. .LONG TERM...(SUNDAY INTO WEDNESDAY) ISSUED AT 255 PM CDT WED MAY 22 2013 STRUGGLE IN FORECAST FOR THE LATTER HALF OF THE HOLIDAY WEEKEND CONCERNS RAIN CHANCES. WHILE UPPER RIDGE WILL REMAIN NEARLY STATIONARY BASED ON MEDIUM RANGE GUIDANCE...AMOUNT OF INFLUENCE OR RESPONSE FROM EJECTING SHORT WAVE TROUGHS COMING IN FROM CENTRAL PLAINS COULD PRODUCE CONVECTION AT TIMES. HIGHEST RISK OF THIS WOULD CERTAINLY BE IN MINNESOTA OR IOWA. WAS STILL HOPING TO NARROW DOWN DRY TIMES BUT WILL HAVE TO LEAVE AT LEAST SOME RAIN CHANCES FOR NEARLY ALL AREAS. AFTER THAT RAIN CHANCES WILL ACTUALLY INCREASE AS MEAN UPPER RIDGE AXIS SHIFTS EAST. MORE SHORT WAVE TROUGH ENERGY EXPECTED TO BRING ROUNDS OF CONVECTION TO THE UPPER MIDWEST...ALONG WITH WARMING TREND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1252 PM CDT WED MAY 22 2013 CLOSED LOW LOCATED OVER NORTHEAST IA WILL SLOWLY FILL IN AND MOVE EAST INTO LOWER MI BY MORNING. PLAN ON IFR/MVFR CLOUD COVER AND BAND OF SHRA NORTH OF THE LOW TO PERSIST INTO TONIGHT. THEN LOOK FOR FAIRLY RAPID IMPROVEMENT INTO VFR CATEGORY AROUND 07Z AT KRST AND AROUND 09Z AT KLSE AS DRIER AIR WORKS IN FROM THE NORTH. HIGH PRESSURE WILL PROVIDE CLEAR SKIES ON THURSDAY WITH NORTH/NORTHEAST WINDS IN THE 10-20KT RANGE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM..SHEA LONG TERM...SHEA AVIATION....DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT WED MAY 22 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY INTO TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR SOME AREA RIVERS ACROSS PARTS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. REFER TO THE LATEST FLOOD STATEMENTS FOR LATEST RIVER FORECAST. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVER LEVELS WILL REMAIN HIGH INTO THE WEEKEND ACROSS PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. THUNDERSTORM CHANCES RETURN FRIDAY NIGHT AND CONTINUE INTO TUESDAY. AT THIS TIME...IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. DTJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 310 PM CDT WED MAY 22 2013 WIZ017-029-033-034-041>044-222300- ADAMS-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-TAYLOR-TREMPEALEAU- 310 PM CDT WED MAY 22 2013 ...FROST COULD RETURN TO THE AREA EARLY FRIDAY MORNING... TEMPERATURES IN THE 30S ARE EXPECTED EARLY FRIDAY MORNING... ESPECIALLY OVER PARTS OF CENTRAL AND WESTERN WISCONSIN. THIS COULD LEAD TO THE FORMATION OF FROST FOR SEVERAL HOURS. FAVORED COLD SPOTS OR BOGS WOULD BE THE MOST LIKELY TO SEE IMPACT BY THESE COLD TEMPERATURES. FROST ADVISORIES MAY BE ISSUED LEADING UP TO FRIDAY MORNING. TAKE ACTIONS TO PROTECT SENSITIVE PLANTS DURING THAT TIME PERIOD. SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 311 PM CDT WED MAY 22 2013 IAZ008>011-018-019-029-030-MNZ094-095-WIZ054-055-061-222300- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT- HOWARD-MITCHELL-MOWER-RICHLAND-WINNESHIEK- 311 PM CDT WED MAY 22 2013 ...FUNNELS POSSIBLE THIS AFTERNOON IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN... AT 306 PM...THE DECORAH POLICE RECEIVED NUMEROUS REPORTS OF FUNNELS IN THE CALMAR AND FORT ATKINSON AREA. THE FUNNELS HAVE NOT TOUCHED THE GROUND AND FORMED TORNADOES. CONDITIONS ARE FAVORABLE FOR THESE BRIEF FUNNELS THIS AFTERNOON ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN...HOWEVER CONDITIONS DO NOT SUPPORT DAMAGING OR LONG-LIVED TORNADOES. FUNNELS OF THIS NATURE RARELY TOUCH THE GROUND. HOWEVER...IF YOU NOTICE ONE APPROACHING GROUND...SEEK SAFE SHELTER INSIDE A BUILDING. BAUMGARDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
352 PM CDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM FUNNEL CLOUD CALMAR 43.18N 91.87W
05/22/2013 WINNESHIEK IA 911 CALL CENTER
0348 PM FUNNEL CLOUD DECORAH 43.31N 91.79W
05/22/2013 WINNESHIEK IA PUBLIC
RELAYED VIA NWS DES MOINES
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FUNNEL CLOUD DECORAH 43.31N 91.79W
05/22/2013 WINNESHIEK IA 911 CALL CENTER
NUMEROUS CALLS ABOUT FUNNELS AROUND TOWN. NO CONFIRMED
TOUCHDOWNS TO THIS POINT.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT WED MAY 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM FUNNEL CLOUD MUSCODA 43.19N 90.43W
05/22/2013 GRANT WI TRAINED SPOTTER
&&
HALBACHThe La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 21:48 UTC.
2 funnel cloud. Local standard time, as filed.
Funnel clouds were sighted near Muscoda.
Funnel clouds were sighted near Richland Center.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450489, 450491.